Alert archive / Kansas / High Wind Warnings in 2013
High Wind Warning 4, NWS Goodland, KS
NWS Goodland, KS issued this high wind warning at Sep 23, 2013, 2:09 PM MDT for 5 counties in Kansas; Cheyenne County, Kit Carson County, Colorado. It was in force for 5 hr. 15 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Sep 23, 2013, 2:09 PM MDT (20:09 UTC)
- Expired
- Sep 23, 2013, 7:00 PM MDT
- In force
- 5 hr
- Issued by
- NWS Goodland, KS
Counties Cheyenne County, CO, Kit Carson County, CO, Greeley County, KS, Logan County, KS, Sherman County, KS, Wallace County, KS, Wichita County, KS
The radar
The Goodland radar (KGLD), 54 km from the middle of the area, began a volume at 20:09 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 23, 2:34 PM MDT | NON-TSTM WND GST 56 | Nnw Stratton, CO | GUSTS TO 56 MPH LASTED FROM 234 PM MDT TO 304 PM MDT |
| Sep 23, 3:00 PM MDT | NON-TSTM WND GST 49 | 7 Ssw Joes, CO | |
| Sep 23, 3:02 PM MDT | TSTM WND GST 56 | Goodland, KS | |
| Sep 23, 3:02 PM MDT | NON-TSTM WND GST 56 | Goodland, KS | |
| Sep 23, 3:03 PM MDT | NON-TSTM WND GST 55 | 8 Se Sharon Springs, KS | |
| Sep 23, 3:05 PM MDT | NON-TSTM WND GST 61 | 5 Wsw Goodland, KS | |
| Sep 23, 3:14 PM MDT | NON-TSTM WND GST 58 | Goodland, KS | |
| Sep 23, 3:40 PM MDT | DUST STORM | 14 S Goodland, KS | NEAR-ZERO VISIBILITY ON K-27 AT SHERMAN/WALLACE COUNTY LINE - OFFICER CAN BARELY SEE ACROSS THE ROAD |
| Sep 23, 3:40 PM MDT | DUST STORM | 14 S Goodland, KS | NEAR-ZERO VISIBILITY ON K-27 AT SHERMAN/WALLACE COUNTY LINE - OFFICER CAN BARELY SEE ACROSS THE ROAD. HIGHWAY 27 WAS CLOSED FROM GOODLAND TO TRIBUNE DUE TO THE BLOWING DUST AND AN ACCIDENT. ACCIDENT OCCURRED ON K-27 AT MILE MARKER 156...INVOLVED TWO CARS AT 40 |
| Sep 23, 3:40 PM MDT | DUST STORM | 2 Ese Towner, KS | NEAR-ZERO VISIBILITY ALONG THE CO/KS BORDER SINCE AROUND 1130 AM MDT |
| Sep 23, 3:40 PM MDT | DUST STORM | 2 Ese Towner, KS | NEAR-ZERO VISIBILITY ALONG THE CO/KS BORDER SINCE AROUND 1130 AM MDT. TWO NON-INJURY ACCIDENTS OCCURRED DUE TO DUST STORM ON K-96. FIRST ACCIDENT WAS AT MILE MARKER 3.5 AND INVOLVED 3 CARS. SECOND ACCIDENT WAS AT MILE MARKER 3.9 AND INVOLVED 2 CARS. K-96 WAS C |
| Sep 23, 3:47 PM MDT | NON-TSTM WND GST 49 | 2 Sse Wallace, KS | GUSTS TO 49 MPH LASTED FROM 347 PM MDT TO 354 PM MDT |
| Sep 23, 4:35 PM MDT | NON-TSTM WND GST 50 | 8 Nne Tribune, KS | PEAK WIND GUST FOR THIS OBSERVATION SITE. |
| Sep 23, 4:36 PM MDT | NON-TSTM WND GST 47 | 11 Nne Goodland, KS | |
| Sep 23, 4:43 PM MDT | NON-TSTM WND GST 52 | 4 Nnw Marienthal, KS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Denver, CO (KDEN), launched 12:00Z, 8.2 hours before the alert went out and 160 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 9 J/kg
- Mixed-layer CIN
- -23 J/kg
- Mixed-layer LCL
- 883 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- -62 m²/s²
- 0-3 km storm-relative helicity
- 77 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
389 WWUS73 KGLD 232009 NPWGLD URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE GOODLAND KS 209 PM MDT MON SEP 23 2013 COZ091-092-KSZ013-027-028-041-042-240100- /O.NEW.KGLD.HW.W.0004.130923T2009Z-130924T0100Z/ /O.CON.KGLD.WI.Y.0016.000000T0000Z-130924T0100Z/ KIT CARSON-CHEYENNE CO-SHERMAN-WALLACE-LOGAN-GREELEY-WICHITA- INCLUDING THE CITIES OF...BURLINGTON...CHEYENNE WELLS... GOODLAND...SHARON SPRINGS...OAKLEY...TRIBUNE...LEOTI 209 PM MDT MON SEP 23 2013 /309 PM CDT MON SEP 23 2013/ ...HIGH WIND WARNING IN EFFECT UNTIL 7 PM MDT /8 PM CDT/ THIS EVENING... ...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM MDT /8 PM CDT/ THIS EVENING... THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A HIGH WIND WARNING...WHICH IS IN EFFECT UNTIL 7 PM MDT /8 PM CDT/ THIS EVENING. * TIMING/DURATION...VERY STRONG NORTHWEST WIND WILL CONTINUE UNTIL SUNSET. * PEAK WINDS...NORTHWEST WIND AT 35 TO 45 MPH WITH GUSTS UP TO 60 MPH. * OTHER IMPACTS...AREAS OF NEAR ZERO VISIBILITY ARE POSSIBLE...ESPECIALLY NEAR TRIBUNE KANSAS. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WIND ADVISORY MEANS THAT STRONG AND GUSTY WINDS MAY AFFECT TRAVEL...ESPECIALLY LIGHT WEIGHT OR HIGH PROFILE VEHICLES. BE PREPARED FOR SUDDEN WIND GUSTS WHICH MAY RESULT IN LOSS OF VEHICLE CONTROL. A HIGH WIND WARNING MEANS STRONG WINDS ARE EITHER OCCURRING OR IMMINENT WHICH COULD LEAD TO PROPERTY DAMAGE...REDUCED VISIBILITY IN BLOWING DUST...AND LOSS OF VEHICLE CONTROL. A HIGH WIND WARNING IS ISSUED FOR SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH OR GUSTS OF 58 MPH OR MORE. && $$ COZ090-KSZ001-014-240100- /O.CON.KGLD.WI.Y.0016.000000T0000Z-130924T0100Z/ YUMA-CHEYENNE KS-THOMAS- INCLUDING THE CITIES OF...YUMA...WRAY...ST. FRANCIS...COLBY 209 PM MDT MON SEP 23 2013 /309 PM CDT MON SEP 23 2013/ ...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM MDT /8 PM CDT/ THIS EVENING... * TIMING/DURATION...STRONG NORTHWEST WIND WILL CONTINUE UNTIL SUNSET * PEAK WINDS...NORTHWEST WIND AT 25 TO 35 MPH WITH GUSTS TO 45 MPH. ISOLATED GUSTS TO 50 MPH POSSIBLE. * OTHER IMPACTS...A FEW AREAS OF REDUCED VISIBILITY DUE TO BLOWING DUST NEAR OPEN FIELDS.| PRECAUTIONARY/PREPAREDNESS ACTIONS... A WIND ADVISORY MEANS THAT STRONG AND GUSTY WINDS MAY AFFECT TRAVEL...ESPECIALLY LIGHT WEIGHT OR HIGH PROFILE VEHICLES. BE PREPARED FOR SUDDEN WIND GUSTS WHICH MAY RESULT IN LOSS OF VEHICLE CONTROL. && $$
1 follow-up statement
757 WWUS73 KGLD 240103 NPWGLD URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE GOODLAND KS 703 PM MDT MON SEP 23 2013 COZ091-092-KSZ013-027-028-041-042-240215- /O.EXP.KGLD.HW.W.0004.000000T0000Z-130924T0100Z/ /O.EXP.KGLD.WI.Y.0016.000000T0000Z-130924T0100Z/ KIT CARSON-CHEYENNE CO-SHERMAN-WALLACE-LOGAN-GREELEY-WICHITA- INCLUDING THE CITIES OF...BURLINGTON...CHEYENNE WELLS... GOODLAND...SHARON SPRINGS...OAKLEY...TRIBUNE...LEOTI 703 PM MDT MON SEP 23 2013 /803 PM CDT MON SEP 23 2013/ ...HIGH WIND WARNING HAS EXPIRED... ...WIND ADVISORY HAS EXPIRED... WIND SPEEDS HAVE DECREASED AND WILL CONTINUE TO DECREASE THROUGH THE NIGHT. $$ COZ090-KSZ001-014-240215- /O.EXP.KGLD.WI.Y.0016.000000T0000Z-130924T0100Z/ YUMA-CHEYENNE KS-THOMAS- INCLUDING THE CITIES OF...YUMA...WRAY...ST. FRANCIS...COLBY 703 PM MDT MON SEP 23 2013 /803 PM CDT MON SEP 23 2013/ ...WIND ADVISORY HAS EXPIRED... WIND SPEEDS HAVE DECREASED AND WILL CONTINUE TO DECREASE THROUGH THE NIGHT. $$
What forecasters said that day
The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this high wind warning went out at Sep 23, 11:53 AM MDT, 2 hours 16 minutes earlier.
Area forecast discussion, Sep 23, 11:53 AM MDT, 2 hours 16 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GOODLAND KS 1153 AM MDT MON SEP 23 2013 .SHORT TERM...(TODAY THROUGH WEDNESDAY NIGHT) ISSUED AT 300 AM MDT MON SEP 23 2013 TODAY-TONIGHT...UPPER LOW CURRENTLY OVER SOUTHEAST COLORADO EXPECTED TO LIFT NORTHEAST TOWARD THE CO/KS BORDER BY SUNRISE THEN INTO CENTRAL NEBRASKA BY 00Z TUESDAY THEN INTO NORTHWEST IOWA BY 12Z TUESDAY. MID LEVEL DRY SLOT WORKS INTO MUCH OF THE AREA FROM THE SOUTH/SOUTHWEST EARLY THIS MORNING CONTINUING EAST THROUGH NOON. ON THE BACKSIDE OF THE SYSTEM BETTER CHANCES OF RAIN/RAIN SHOWERS WITH PERHAPS A THUNDERSTORM MOVE INTO FAR EASTERN COLORADO AND ADJACENT COUNTIES IN WESTERN KANSAS/SOUTHWEST NEBRASKA CONTINUING EAST THROUGH THE REST OF THE DAY BEFORE EXITING THE AREA SHORTLY AFTER 00Z AS THE SYSTEM LIFTS OUT OF THE AREA. HIGHS TODAY IN THE 60S ACROSS THE NORTHWEST 1/3 OF THE AREA WITH LOW TO MID 70S ELSEWHERE. AREAS ACROSS THE EAST WILL HAVE THEIR HIGHS BY NOON OR SO BEFORE SLOWLY FALLING AS THE CLOUDS AND PRECIP BEHIND THE FRONT MOVE IN. LOWS TONIGHT IN THE 40S EXCEPT FOR THE FAR EASTERN 1/4 OF THE AREA WHERE LOW 50S EXPECTED. ON THE BACKSIDE OF THE SYSTEM NORTHWEST WINDS WILL INCREASE INTO THE 25 TO 35 MPH WITH HIGHER GUSTS. A FEW AREAS MAY EXPERIENCE GUSTS IN EXCESS OF 45 MPH. LOCAL WIND GUST PROGRAM BASED OFF THE NAM SUGGESTING GUSTS AROUND 41KTS AT KGLD AND KITR AROUND 21Z WITH AREAS IN THE YUMA AND FLAGLER AREAS AROUND 18Z OR SO. DESPITE WEAK LOW AND MID LEVEL LAPSE RATES THERE IS GOOD DOWNWARD MOTION AND OK 3 HOUR PRESSURE RISES. PERHAPS THE STRONGER WINDS COULD GET MIXED DOWN THE PRECIPITATION. FOR NOW WILL HOLD OFF ON ANY WIND HIGHLITES. TUESDAY THROUGH WEDNESDAY NIGHT...CLEAR AND DRY. SHORTWAVE RIDGING TUESDAY MOVES EAST TUESDAY NIGHT AS A LARGE UPPER LOW AND ASSOCIATED TROUGH MOVE INTO THE GREAT BASIN WEDNESDAY THROUGH WEDNESDAY NIGHT. SOUTH/SOUTHEAST WINDS WILL BECOME BREEZY AND PERHAPS WINDY WEDNESDAY AFTERNOON THROUGH EARLY EVENING AS A SFC TROUGH MOVES OFF THE FRONT RANGE AND INTO EASTERN COLORADO. HIGHS TUESDAY IN THE 70S...WARMING INTO THE 80S WEDNESDAY. LOWS TUESDAY NIGHT UPPER 40S WEST AND NEAR MCCOOK WITH AROUND 50 ELSEWHERE. FOR WEDNESDAY NIGHT LOWS IN THE 50S EXCEPT AROUND 60 ACROSS THE FAR EAST. .LONG TERM...(THURSDAY THROUGH SUNDAY) ISSUED AT 300 AM MDT MON SEP 23 2013 THURSDAY THROUGH FRIDAY NIGHT...AN UPPER TROUGH OVER THE ROCKIES WILL MOVE EAST-NORTHEAST WITH LEESIDE CYCLOGENESIS DEVELOPING OVER EASTERN COLORADO...PUSHING A COLD FRONT THROUGH THE CWA THURSDAY NIGHT INTO FRIDAY. AS OF RIGHT NOW...THE BEST AREA FOR THUNDERSTORMS THAT COULD REACH SEVERE LIMITS IS OVER SOUTHWEST NEBRASKA AND PORTIONS OF KANSAS EAST OF HIGHWAY 83...WITH THIS AREA HAVING THE BEST INSTABILITY...MOISTURE...AND SHEAR. SHOWERS MAY ALSO LINGER BEHIND THE FRONT WITH A STRONG JET STREAK OVER THE CWA AND VORTICITY MOVING THROUGH THE CWA. HOWEVER...INSTABILITY WANES AS THE SURFACE LOW MOVES EAST...SO JUST SHOWERS ARE EXPECTED FOR FRIDAY NIGHT OVER THE CWA. TEMPERATURES ON THURSDAY WILL BE ABOVE NORMAL WITH HIGHS IN THE LOW TO MIDDLE 80S. BELOW TO NEAR NORMAL HIGHS IN THE LOW 60S NORTHWEST TO THE MID 70S IN THE EASTERN CWA ARE EXPECTED ON FRIDAY DUE TO PASSAGE OF THE COLD FRONT...CLOUD COVER...AND SHOWERS. SATURDAY THROUGH SUNDAY...THE MODELS SEEM TO SLIGHTLY DISAGREE DURING THIS PORTION OF THE EXTENDED. THE GFS HAS A LOW AMPLITUDE RIDGE DEVELOPING IN THE WEST AND EXTENDING INTO THE CWA...WHILE THE ECMWF HAS A MORE AMPLIFIED RIDGE DEVELOPING TO THE WEST AND A DEEP TROUGH DEVELOPING OVER THE GREAT LAKES REGION WITH THE CWA BETWEEN FEATURES. HOWEVER...MODELS KEEP THE FORECAST FOR THIS PERIOD DRY AS NO STRONG SHORTWAVE TROUGHS MOVE THROUGH THE MID TO UPPER FLOW. WITH SURFACE HIGH PRESSURE MOVING INTO THE CWA ON SATURDAY AND THE UPPER RIDGE OVER THE CWA ON SUNDAY...THE WEEKEND LOOKS TO BE QUIET AND DRY. TEMPERATURES ON SATURDAY WILL BE NEAR NORMAL WITH HIGHS IN THE UPPER 60S TO MID 70S AND HIGHS WARMING UP ON SUNDAY INTO THE MID TO UPPER 70S. && .AVIATION...(FOR THE 18Z TAFS THROUGH 18Z TUESDAY AFTERNOON) ISSUED AT 1149 AM MDT MON SEP 23 2013 UPPER LOW WILL BRING SHOWERS AND ISOLATED THUNDERSTORMS INTO KGLD AND KMCK THIS AFTERNOON. SOME MVFR CONDITIONS WILL BE POSSIBLE WITH THE SHOWERS. THE LOW WILL QUICKLY MOVE OUT BY EVENING WITH VFR CONDITIONS AND LIGHTER WINDS PREVAILING OVERNIGHT. && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. CO...NONE. NE...NONE. && SHORT TERM...99 LONG TERM...ALW AVIATION...FS
Hazardous weather outlook, Sep 23, 10:45 AM MDT, 3 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 1045 AM MDT MON SEP 23 2013 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-241215- YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON- SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA- DUNDY-HITCHCOCK-RED WILLOW- 1045 AM MDT MON SEP 23 2013 /1145 AM CDT MON SEP 23 2013/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO. .DAY ONE...THIS AFTERNOON AND TONIGHT GUSTY NORTHWEST WIND WILL SPREAD ACROSS THE TRI STATE AREA THIS AFTERNOON. WIND SPEEDS WILL RANGE FROM 25 TO 35 MPH WITH GUSTS UP TO 45 MPH. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED THIS AFTERNOON OR TONIGHT.
The office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 23, 1:19 PM MDT | Wind Advisory | GLD | Cheyenne, Greeley, Logan, Sherman, Thomas, Wallace and 1 more | 6 hr |
Nearby
High Wind Warnings in Kansas, 2013High Wind Warnings in Colorado, 2013Every high wind warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.